|When to begin medications
Jun 19, 2007
I was both recently infected and diagnosed, approx 18 months ago, missing the opporutnity, if it existed, to begin therapy immediately simply because it wasn't recommended by my medical carers. My present CD4 count is 750 and viral load 20,000, my age 54yrs. Until recently I was assuming that my meds would begin when my CD4 count reached whatever was considered to be the right level. At my hospital this seems to be 250, but this could change as the years go by and I am aware of recent dicsussions that indiacte this may be raised to 400.
My question concerns my viral load and whether or not this should be used to indicate when meds should begin. Is there merit in the theory that the meds may be toxic but they wont kill me, but the viral load is damages my system irreversibly so I should begin meds now? I am am taking meds now for Type 2 diabetes and high blood pressure and have an genentic disease called haemochromatosis, which is controlled by tri monthly venesection.
I guess I was hoping I could avoid beginning meds for HIV until my CD4 count had dropped to 300, maybe giving me 5 years of freedom, but now I wonder whether I am fooling myself and missing an opportunity. I'd appreciate your comments. Thanks
Response from Dr. Pierone
Hello, and thanks for posting.
The viral load enters into the decision making process, especially if very high (over 100,000) it might prompt earlier consideration of treatment.
The current guidelines suggest that therapy be started when the CD4+ lymphocyte count drops into the 200 to 350 range. There is an emerging view that it might be best to start treatment earlier, although we don't have data to support this opinion. There is nothing wrong with waiting, since people with higher CD4+ lymphocyte counts are at extremely low risk of HIV-related complications. On the other hand, if one chose to start early there is nothing wrong with this approach either. In the absence of hard evidence, one can decide to start therapy based on personal considerations (see my recent post about this topic).
Is it really necessary to switch my Reyataz?
Could It Be True?
- What Are The Chances Of Getting HIV From Giving Handjob?
- Purple Spots After Oral Sex With No Protection Does It Mean I Have HIV
- Sore On Penis After Swallowing Worried I Have HIV
- Tingling In Feet After Kissing Cold Sore Worried I Have HIV
- Is The Herpes Virus In A Male's Semen?
- List Of Sexually Transmitted Infections Does Doxycycline Monohydrate Treat
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.